Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 101, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2011, 6:42 PM CDT for Brown County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2011, 6:42 PM CDT (23:42 UTC)
- Expired
- Jul 10, 2011, 7:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brown County, SD
The radar
The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 6:42 PM CDT | HAIL 0.75 | Aberdeen, SD | OCCURRED AT ABERDEEN NATIONAL WEATHER SERVICE OFFICE |
| Jul 10, 6:45 PM CDT | HAIL 0.75 | 4 Ese Aberdeen, SD | PEA TO DIME-SIZED HAIL FOR ABOUT 5 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 2:29 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1313 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
013 WUUS53 KABR 102342 SVRABR SDC013-110015- /O.NEW.KABR.SV.W.0101.110710T2342Z-110711T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 642 PM CDT SUN JUL 10 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 715 PM CDT * AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ABERDEEN...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BATH AROUND 650 PM CDT... GROTON AROUND 700 PM CDT... THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 187 AND 201. THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 288 AND 314. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4556 9800 4534 9800 4535 9854 4553 9853 TIME...MOT...LOC 2343Z 270DEG 40KT 4544 9840 WIND...HAIL 60MPH 1.00IN $$ TMT
2 follow-up statements
052 WWUS53 KABR 102358 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 658 PM CDT SUN JUL 10 2011 SDC013-110015- /O.CON.KABR.SV.W.0101.000000T0000Z-110711T0015Z/ BROWN SD- 658 PM CDT SUN JUL 10 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL BROWN COUNTY UNTIL 715 PM CDT... AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GROTON...MOVING EAST AT 45 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST CENTRAL BROWN COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4535 9830 4554 9830 4556 9800 4534 9800 TIME...MOT...LOC 2358Z 270DEG 40KT 4543 9816 WIND...HAIL 60MPH 1.00IN $$ TMT
959 WWUS53 KABR 110013 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 713 PM CDT SUN JUL 10 2011 SDC013-110023- /O.EXP.KABR.SV.W.0101.000000T0000Z-110711T0015Z/ BROWN SD- 713 PM CDT SUN JUL 10 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BROWN COUNTY WILL EXPIRE AT 715 PM CDT/615 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEASTERN SOUTH DAKOTA. LAT...LON 4535 9830 4554 9830 4556 9800 4534 9800 TIME...MOT...LOC 0013Z 270DEG 40KT 4542 9792 $$ TMT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:17 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 10, 3:17 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 317 PM CDT SUN JUL 10 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT MAIN CHALLENGE IN THE NEAR TERM IS THUNDERSTORM POTENTIAL AND TRACK THIS EVENING. COMPLEX OF STORMS CURRENTLY OVER SOUTH CENTRAL NORTH DAKOTA WILL LIKELY DROP ACROSS THE BORDER INTO SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. STRONG INSTABILITY AND GOOD SHEAR WILL KEEP THE THREAT OF SEVERE WEATHER GOING AS THEY DO...FAR NORTHERN PART OF CWA HAS RECENTLY BEEN UPGRADED TO A MODERATE RISK. MAIN THREATS LOOK TO BE LARGE HAIL AND STRONG WINDS...BUT WITH THE DECENT SHEAR IN PLACE...CANNOT RULE OUT THE POSSIBILITY OF A FEW TORNADOES. STORMS SHOULD EXIT THE REGION TO THE EAST BEFORE MIDNIGHT WITH HIGH PRESSURE DROPPING OVER THE AREA AFTER THAT. QUESTION THEN BECOMES JUST HOW DOMINANT THE HIGH WILL BE OVER THE REST OF THE PERIOD AS A COUPLE MODELS SHOW IT DOMINATING AND KEEPING CONDITIONS DRY...WHILE A COUPLE OTHER MODELS SHOW THE HIGH GETTING PUSHED SLIGHTLY TO THE NORTHEAST BY A LOW PRESSURE SYSTEM DEVELOPING OVER THE WESTERN HIGH PLAINS AND POSSIBLE SPREADING PRECIPITATION TO THE WESTERN AND SOUTHERN CWA. AT THIS TIME...HAVE OPTED TO KEEP SMALL POPS IN THOSE AREAS MONDAY AND MONDAY NIGHT...THEN GO DRY ON TUESDAY AND TUESDAY NIGHT. TEMPERATURES WILL BE RIGHT AROUND NORMAL ON MONDAY...THEN A BIT COOLER UNDER THE INFLUENCE OF THE HIGH ON TUESDAY. .LONG TERM...WEDNESDAY THROUGH SUNDAY ON WEDNESDAY...SFC HIGH IS MOVING EAST OF THE AREA AND MODELS AGREE FAIRLY WELL IN SHOWING A FAST MOVING SHORTWAVE TREKKING ACROSS THE DAKOTAS. THUNDERSTORM CHANCES WOULD BE FAIRLY DECENT WITH THIS WAVE OF ENERGY GIVEN THE MOISTURE AND INSTABILITY. LEFT PRECIP CHANCES IN THE 40 TO 50 PERCENT RANGE AT THIS TIME. TOWARDS THE END OF THE WEEK AND WEEKEND...LARGE UPPER HIGH RESIDES ACROSS MUCH OF THE SOUTHERN/SOUTHEASTERN UNITED STATES. THIS UPPER HIGH LOOKS TO HEAD BACK TO THE WEST...THUS INCREASING THE HEIGHTS ACROSS THE NORTHERN PLAINS. 850 MB TEMPS RISE TO AROUND +30C AS WELL. COULD BE LOOKING AT A HOT AND HUMID WEATHER PATTERN BY THE END OF THE WEEK AND INTO NEXT WEEK. ALTHOUGH...MODELS STILL SHOWING SEVERAL RIDGE RIDING WAVES MOVING ATOP THE UPPER HIGH SO WILL STILL HAVE TO LEAVE THUNDERSTORM CHANCES IN THE FORECAST. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS TSRA POSSIBLE NEAR KMBG EARLY IN THE AFTERNOON WITH ACTIVITY SPREADING EAST TOWARDS KABR BY LATER IN AFTERNOON...EVENTUALLY NEAR KATY BY EVENING. LESSER CHANCE FOR TSRA ACTIVITY IN KPIR AREA. +TSRA POSSIBLE AS WELL WITH GR /HAIL/ AND STRONG SFC WND GUSTS GREATER THAN 50 KNOTS. MVFR CONDITIONS WITHIN HEAVIER TSRA/+TSRA...AND POTENTIALLY IFR VSBYS. AREAS THAT DO NOT EXPERIENCE TSRA ACTIVITY WILL LIKELY REMAIN VFR THRU THE DAY AND INTO THE EVENING HOURS. TSRA WILL EXIT TO THE EAST OF THE REGION TONIGHT WITH VFR CONDITIONS THEN THRU MONDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 10, 4:04 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 404 AM CDT SUN JUL 10 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 404 AM CDT SUN JUL 10 2011 /304 AM MDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STORMS WILL FIRE IN THE HEAT OF THE AFTERNOON...WITH THE RISK FOR STRONG WINDS...LARGE HAIL...AND ISOLATED TORNADOES FOR MOST OF THE CWA. STORMS WILL PROPAGATE INTO MINNESOTA DURING THE EVENING AND OVERNIGHT HOURS...DECREASING IN INTENSITY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THE UPCOMING WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, Jul 10, 5:25 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
525 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST 8 W HECLA 45.88N 98.32W
07/10/2011 E60 MPH BROWN SD TRAINED SPOTTER
QUARTER SIZE HAIL ALSO REPORTED
&&
CMLocal storm report, Jul 10, 5:26 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
526 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST BRITTON 45.79N 97.75W
07/10/2011 E60 MPH MARSHALL SD PUBLIC
TREES DOWN IN THE TOWN OF BRITTON.
&&
CMLocal storm report, Jul 10, 5:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 2 SSE CLAREMONT 45.64N 98.00W
07/10/2011 E60 MPH BROWN SD TRAINED SPOTTER
TOP HALF CUT OFF A 12 FT. TREE. 1 INCH OF RAIN IN 15 MIN.
&&
RWLocal storm report, Jul 10, 6:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
610 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM FLASH FLOOD ABERDEEN 45.47N 98.48W
07/10/2011 BROWN SD NWS EMPLOYEE
8TH AVE BETWEEN HARRISON AND DAKOTA IS UNDER WATER AND
IMPASSABLE.
&&
RWLocal storm report, Jul 10, 6:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
621 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 14 E BRITTON 45.79N 97.46W
07/10/2011 M67 MPH MARSHALL SD OFFICIAL NWS OBS
RAWS OBSERVATION
&&
RWLocal storm report, Jul 10, 6:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
633 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 4 W WAUBAY 45.33N 97.39W
07/10/2011 E1.00 INCH DAY SD EMERGENCY MNGR
ESTIMATED 50 MPH WINDS AND VERY HEAVY RAIN ALSO
&&
PARKINThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:18 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 42 min |
| Jul 9, 8:53 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 52 min |
| Jul 9, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson, Walworth | 30 min |
| Jul 9, 9:51 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 39 min |
| Jul 9, 9:57 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 48 min |
| Jul 9, 10:08 PM CDT | Tornado Warning | ABR | Potter | 49 min |
| Jul 9, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 10 min |
| Jul 9, 10:43 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter | 41 min |
| Jul 10, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 45 min |
| Jul 10, 3:37 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 23 min |
| Jul 10, 4:06 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 24 min |
| Jul 10, 4:12 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson, Marshall | 63 min |
| Jul 10, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 43 min |
| Jul 10, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 44 min |
| Jul 10, 5:08 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Edmunds, Marshall, Roberts | 52 min |
| Jul 10, 5:47 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Grant, Marshall, Roberts | 58 min |
| Jul 10, 6:01 PM CDT | Flash Flood Warning | ABR | Brown, Day, Marshall | 4 hr |
| Jul 10, 6:47 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Roberts | 58 min |
| Jul 10, 6:56 PM CDT | Tornado Warning | ABR | Grant, Roberts | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.